Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 29, 2003

Hyperglycemia and DKA

Question from Cockeysville, Maryland, USA:

My nephew has had extremely high readings while in school. He has normal readings at home, but there is always a problem at school.The other day, he actually reached 490 mg/dl [27.2 mmol/L], and my sister had to pick him up and take him home. I baby sit for her as often as I can, and I don't feel that anyone has come up with an answer regarding this situation.

Answer:

I’m afraid that he’s almost certainly eating sweets at school. The only other possibility is that he is extremely anxious about school (e.g., bullying) as this could raise his blood glucose. I’m assuming that he’s not normally having an injection at lunchtime — omission would also cause high sugars in the afternoon.

KJR